Skip to content
Omnikalc

Harvey-Bradshaw Index: how active is Crohn's disease?

Score general well-being, abdominal pain, liquid stools, abdominal mass and complications to calculate the Harvey-Bradshaw Index, a simple measure of Crohn's disease activity.

Updated on
Your inputs

Value out of range

Results

Harvey-Bradshaw Index

5

5 to 7: mild disease activity
Complications counted
0

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

A quick measure of Crohn’s disease activity

Crohn’s disease is a chronic inflammatory disease that can affect any part of the digestive tract, with flares and periods of remission. To compare symptoms from one visit to the next and to judge treatment, doctors need a standard score. The reference measure, the Crohn’s Disease Activity Index (CDAI), requires a seven-day diary and a blood test. In 1980, R. F. Harvey and J. M. Bradshaw proposed a simple index based on one day of symptoms and an examination, which correlates closely with the CDAI.

The five items

  • General well-being yesterday: very well 0, slightly below par 1, poor 2, very poor 3, terrible 4
  • Abdominal pain yesterday: none 0, mild 1, moderate 2, severe 3
  • Number of liquid or soft stools yesterday: 1 point each
  • Abdominal mass: none 0, doubtful 1, definite 2, definite and tender 3
  • Complications: 1 point each for arthralgia, uveitis, erythema nodosum, mouth ulcers, pyoderma gangrenosum, anal fissure, new fistula and abscess

Example

A patient feels slightly below par (1), has mild abdominal pain (1), had 3 liquid stools yesterday (3), no abdominal mass (0) and no complications:

  • Harvey-Bradshaw Index = 5, mild disease activity

If the same patient felt poor (2), had moderate pain (2), 6 liquid stools, a doubtful mass (1) and joint pain (1), the index would be 12, moderate activity.

Interpretation

  • Below 5: clinical remission
  • 5 to 7: mild disease
  • 8 to 16: moderate disease
  • Above 16: severe disease

A drop of 3 points or more is commonly used as a clinical response in studies.

Limits

The index measures symptoms. Irritable bowel symptoms, bile acid diarrhea after surgery or an infection can raise the score without active Crohn’s inflammation, while some patients have ulcers with few symptoms. Treatment decisions combine the score with blood tests (C-reactive protein), fecal calprotectin, endoscopy and imaging. Severe pain, a high fever, signs of obstruction or heavy bleeding need urgent medical care whatever the score.

Frequently asked questions

What is the Harvey-Bradshaw Index?

A simplified version of the Crohn's Disease Activity Index (CDAI), published by Harvey and Bradshaw in 1980. It uses only the previous day's symptoms and a physical examination, with no diary or blood test, so it can be scored at the bedside.

How is the score interpreted?

Below 5 is clinical remission, 5 to 7 mild disease, 8 to 16 moderate disease and above 16 severe disease. A fall of 3 points or more is often used to define a clinical response to treatment.

Which complications count?

One point each for arthralgia, uveitis, erythema nodosum, mouth ulcers, pyoderma gangrenosum, anal fissure, a new fistula and an abscess.

Does a low score mean the bowel has healed?

Not necessarily. Symptoms and inflammation do not always match. Doctors also look at markers such as fecal calprotectin and C-reactive protein and at endoscopy to judge whether the intestine has healed.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.